Alert archive / Kentucky / River Flood Warnings in 2010

River Flood Warning 21, NWS Jackson, KY

December 1, 2010Owsley County, Kentucky

NWS Jackson, KY issued this river flood warning at Dec 1, 2010, 7:43 AM EST for Owsley County, Kentucky. It took effect at Dec 1, 2010, 12:00 PM EST. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
Dec 1, 2010, 7:43 AM EST (12:43 UTC)
In effect from
Dec 1, 2010, 12:00 PM EST
Expired
Dec 1, 2010, 12:30 PM EST
In force
30 min
Issued by
NWS Jackson, KY
Flood severity
Minor

County Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Kentucky River at Booneville (BOOK2). The gauge peaked at 24.74 ft at Dec 1, 2010, 2:00 PM EST.

actionminormoderate10203012/0112/02
Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
32 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03281500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WGUS43 KJKL 011243
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE JACKSON KY 
743 AM EST WED DEC 1 2010

...THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED
A FLOOD WARNING FOR THE FOLLOWING RIVERS IN KENTUCKY...

  THE SOUTH FORK KENTUCKY RIVER AT BOONEVILLE

..EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL THAT HAS FALLEN SINCE 
MONDAY NIGHT HAS RESULTED IN A RAPID RISE ON THE SOUTH FORK OF THE 
KENTUCKY RIVER AT BOONEVILLE. THE RIVER WILL CONTINUE TO RISE 
THROUGH THE DAY AND IS EXPECTED TO EXCEED FLOOD STAGE AROUND NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THE FOLLOWING FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 2 PM EST.

&&

KYC189-020043-
/O.NEW.KJKL.FL.W.0021.101201T1700Z-101202T0800Z/
/BOOK2.1.ER.101201T1700Z.101202T0000Z.101202T0200Z.NO/
743 AM EST WED DEC 1 2010

THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SOUTH FORK KENTUCKY RIVER AT BOONEVILLE.
* FROM THIS AFTERNOON TO LATE TONIGHT.
* AT 7:00 AM WEDNESDAY THE STAGE WAS 23.2 FEET. 
* FLOOD STAGE IS 27.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 28.6 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY TONIGHT.
* AT 27.0 FEET...LOW LYING AREAS FLOOD.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 30.6 FEET ON MARCH 4 
  1997.

$$
1 follow-up statement
128 
WGUS83 KJKL 011730
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1230 PM EST WED DEC 1 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN KENTUCKY...
 
  THE CUMBERLAND RIVER AT PINEVILLE
  THE SOUTH FORK KENTUCKY RIVER AT BOONEVILLE

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  THE CUMBERLAND RIVER AT BARBOURVILLE 
  THE CUMBERLAND RIVER AT WILLIAMSBURG 

.RUNOFF FROM RECENT HEAVY RAIN HAS LED TO SIGNIFICANT
RISES IN PARTS OF THE KENTUCKY RIVER BASIN AND THE
CUMBERLAND RIVER BASIN. BOTH RIVERS HAVE CRESTED OR ARE 
NEARING CRESTS AT ALL LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THE FOLLOWING FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY MIDNIGHT TONIGHT.

&&

KYC013-011800-
/O.CAN.KJKL.FL.W.0020.000000T0000Z-101202T0900Z/
/PVLK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1230 PM EST WED DEC 1 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE CUMBERLAND RIVER AT PINEVILLE.
* AT 11:30 AM WEDNESDAY THE STAGE WAS 999.4 FEET. 
* FLOOD STAGE IS 1002 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 1002 FEET. THE
  RIVER IS RECEDING BUT WILL CONTINUE TO RUN HIGH INTO THIS EVENING.

$$

KYC121-020530-
/O.EXT.KJKL.FL.W.0018.000000T0000Z-101202T0626Z/
/BBVK2.1.ER.101201T1220Z.101201T1630Z.101202T0026Z.NO/
1230 PM EST WED DEC 1 2010

THE FLOOD WARNING CONTINUES FOR
  THE CUMBERLAND RIVER AT BARBOURVILLE.
* AT 11:30 AM WEDNESDAY THE STAGE WAS 28.3 FEET. 
* FLOOD STAGE IS 27.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CREST THIS AFTERNOON AROUND 28.4 FEET...THEN
  BEGIN TO RECEDE AND WILL FALL TO BELOW FLOOD STAGE BY 
  MIDNIGHT TONIGHT.
* AT 28.5 FEET...KY 549 BEGINS FLOODING.
THIS CREST COMPARES TO A PREVIOUS CREST OF 28.8 FEET ON MAY 4 2010.

$$

KYC235-020530-
/O.EXT.KJKL.FL.W.0019.000000T0000Z-101203T0600Z/
/WLBK2.1.ER.101201T1308Z.101201T1630Z.101203T0000Z.NO/
1230 PM EST WED DEC 1 2010

THE FLOOD WARNING CONTINUES FOR
  THE CUMBERLAND RIVER AT WILLIAMSBURG.
* AT 12:00 PM WEDNESDAY THE STAGE WAS 22.2 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS NEARING A BROAD CREST OF 22.4 FEET...BUT 
  SHOULD BEGIN TO RECEDE BY THIS EVENING AND THEN FALL BELOW FLOOD STAGE BY 
  THURSDAY EVENING.
* AT 21.0 FEET...FLOODING THREATENS LOW LYING ROADS AND STRUCTURES. 
  LOW-LYING AREAS ALONG GEORGE HAY ROAD AND 10TH STREET BEGIN TO 
  FLOOD.
THIS CREST COMPARES TO A PREVIOUS CREST OF 23.1 FEET ON MAY 4 2010.

$$

KYC189-011800-
/O.CAN.KJKL.FL.W.0021.000000T0000Z-101202T0800Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1230 PM EST WED DEC 1 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE SOUTH FORK KENTUCKY RIVER AT BOONEVILLE.
* AT 12:00 PM WEDNESDAY THE STAGE WAS 24.6 FEET. 
* FLOOD STAGE IS 27.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 25.3 FEET THIS
  AFTERNOON...BUT WILL RUN HIGH THROUGH TONIGHT.
* AT 27.0 FEET...LOW LYING AREAS FLOOD.
THIS CREST COMPARES TO A PREVIOUS CREST OF 27.1 FEET ON MAY 19 1995.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Dec 1, 6:27 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 1, 6:27 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
627 AM EST WED DEC 1 2010

.SHORT TERM.../TODAY THROUGH FRIDAY/

DAYS 1-3 OF THE FORECAST WILL FEATURE A VERY LARGE AREA OF LOW
PRESSURE IN THE UPPER ATMOSPHERE MOVING ACROSS THE GREAT LAKES
TODAY...AND THE VERY COLD AIR THAT WILL CONTINUE TO FILTER INTO
EASTERN KENTUCKY BEHIND IT. SEVERAL LOCATIONS ACROSS EASTERN KENTUCKY
HAVE ALREADY SEEN SOME LIGHT SNOW SHOWERS SO FAR THIS MORNING. THE
LATEST REGIONAL RADAR MOSAIC REVEALS THAT ANOTHER AREA OF LIGHT SNOW
THAT WILL MOVE OUT OF INDIANA AND CENTRAL KENTUCKY...AND EVENTUALLY
ACROSS EASTERN KENTUCKY EARLY THIS MORNING. LITTLE IF ANY
ACCUMULATION IS EXPECTED FROM THESE SNOW SHOWERS. THE SNOW SHOULD BE
ENDING BY 18Z THIS AFTERNOON AS THE LOW MOVES INTO NEW ENGLAND. WITH
THE LATEST RADAR IMAGERY BACKING IT UP...THE POP...QPF...AND WEATHER
GRIDS WERE TWEAKED ONLY MINIMALLY THIS MORNING. THE FORECAST IN THAT
REGARD IS IN GOOD SHAPE. TODAYS TEMPERATURE...SKY...WIND...AND
DEWPOINT GRIDS WERE TWEAKED A BIT AS WELL...BUT WERE IN GOOD SHAPE
OTHERWISE. ALL INDICATIONS ARE THAT EXTENSIVE CLOUD COVER WILL BE
SLOW TO EXIT THE AREA TODAY...AS SUPPORTED IN THE LATEST MOS
DATA...MODEL TIME HEIGHTS AND SOUNDINGS. PERSISTENT WEST TO
NORTHWEST WINDS WILL INTERACT WITH THE LOCAL TERRAIN...LEADING TO
EFFICIENT UPSLOPE FLOW AND THEREFORE CLOUD FORMATION THROUGHOUT THE
DAY. AFTER TODAY...A LARGE AREA OF CANADIAN HIGH PRESSURE WILL
BRIEFLY SETTLE OVER THE REGION...BRINGING CLEARING SKIES AND VERY
COLD TEMPERATURES TO EASTERN KENTUCKY. HIGHS TODAY WILL NOT MAKE IT
OUT OF THE 30S...WITH HIGHS IN THE LOW TO MID 40S EXPECTED ON
FRIDAY. OVERNIGHT LOWS WILL BOTTOM OUT IN THE 20S TONIGHT AND
TOMORROW NIGHT FOR ALL BUT A FEW LOCATIONS. THE BREAK IN CLOUDINESS
WILL BE SHORT LIVED...HOWEVER...AS A WEAK CLIPPER TYPE SYSTEM IS
EXPECTED TO MOVE ACROSS THE SOUTHERN OHIO VALLEY ON
THURSDAY...BRINGING YET ANOTHER ROUND OF EXTENSIVE CLOUD COVER. IT
APPEARS AT THIS TIME...HOWEVER...THAT THIS NEXT SYSTEM WILL HAVE
VERY LIMITED SURFACE MOISTURE TO WORK WITH...AND THEREFORE SHOULD BE
FREE OF PRECIPITATION.

A FLOOD WATCH REMAINS IN EFFECT UNTIL THIS EVENING...AS RUNOFF FROM
YESTERDAYS HEAVY RAINFALL CONTINUES TO LEAD TO RISES IN AREA RIVERS.
SOME OF THESE RIVERS HAVE ALREADY RISEN OR WILL RISE TO ACTION
STAGE...LEADING TO SOME MINOR FLOODING PROBLEMS.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/

NORTH ATLANTIC BLOCKING WILL KEEP A TROUGH CARVED OUT OVER THE
EASTERN U.S. THROUGH THE PERIOD...WITH THE TROUGH DEEPENING INTO
NEXT WEEK. THE POLAR JET WILL BE STRETCHED OUT OVER THE OHIO AND
TENNESSEE VALLEYS THROUGH MOST OF THE PERIOD AND EMBEDDED SHORTWAVES
WILL KEEP THE WEATHER ACTIVE...AND COOL FOR OUR REGION. FORECAST
MODELS ARE IN REASONABLE AGREEMENT THROUGH ABOUT FRIDAY NIGHT BEFORE
SPREAD INCREASES FOR THE LATER HALF OF THE PERIOD. THUS...CONFIDENCE
CONTINUES TO BE LOW FOR THE SATURDAY THROUGH TUESDAY PERIOD. SHORT
TERM WEATHER CONCERNS AND THIS HIGH MODEL SPREAD/LOW CONFIDENCE
SCENARIO HAS RESULTED IN FEW CHANGES OVERALL FOR THE PERIOD.

THE SECOND SYSTEM OVER THE WEEKEND IS STILL BEING MODELED POORLY.
HOWEVER...THE ECMWF REMAINS FAIRLY STEADY TIMING THIS FEATURE THROUGH
LATE SATURDAY INTO EARLY SUNDAY AND THE GFS SEEMS TO BE TRENDING IN
THAT DIRECTION. WILL STAY THE COURSE...AND MAINTAIN A CHANCE OF RAIN
SATURDAY AND THEN A CHANCE OF RAIN AND/OR SNOW SATURDAY
NIGHT...TAPERING OFF ON SUNDAY. COULD STILL SEE SOME LIGHT SNOW
ACCUMULATIONS WITH THIS. THE ONE CHANGE MADE HERE WAS TO INCREASE THE
AMOUNT OF TIME DURING WHICH ALL SNOW WILL FALL SATURDAY NIGHT INTO
SUNDAY. BASED ON THE LATEST MEXMOS AND HPC GUIDANCE...DECIDED TO
DECREASE TEMPERATURES FOR SUNDAY AND MONDAY TIME FRAME ACROSS THE
BOARD. THAT BEING SAID...INTRODUCED SEVERAL ADDITIONAL HOURS OF
LIGHT SNOWFALL ACROSS EASTERN KENTUCKY...WHERE A RAIN/SNOW MIX WAS
USED BEFORE. ALSO DECREASED CLOUD COVER FOR DAYS 6 AND 7 OF THE
FORECAST PER THE LATEST MODEL DATA AND TO MATCH UP WITH SURROUNDING
OFFICES BETTER.

WHILE THE REST OF THE PERIOD LOOKS COLD...AND WILL INDICATE TEMPS
WELL BELOW CLIMO...LITTLE ELSE IS CERTAIN AS MODELS HANDLE THE
EVOLVING VORTEX OVER THE NORTHEAST DIFFERENTLY. WILL KEEP SUNDAY
NIGHT DRY...BUT CARRY A 20 POP FOR MONDAY THROUGH TUESDAY. MOST...IF
NOT ALL OF ANY PRECIP EARLY NEXT WEEK WOULD PROBABLY BE SNOW.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

A SHORT WAVE TROUGH WILL CONTINUE TO BRING WESTERLY UPSLOPE FLOW AND
SCATTERED SNOW SHOWERS TO EASTERN KENTUCKY THROUGH EARLY THIS
AFTERNOON. CONDITIONS HAVE IMPROVED SOMEWHAT AT THE TAF SITES
OVERNIGHT...WITH GENERALLY MVFR CONDITIONS EXPECTED THROUGH 19 OR 20Z
TODAY. SEVERAL ROUNDS OF SNOW SHOWERS WILL MOVE ACROSS THE AREA
TODAY...AS A SHORT WAVE ROTATES OUT OF THE WESTERN GREAT LAKES AND
ACROSS THE OHIO VALLEY. WINDS WILL REMAIN STRONG AND PERSISTENT OUT
OF THE WEST...WITH GUSTS OF 20 TO 25MPH POSSIBLE THROUGH THIS
AFTERNOON. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. THE SNOW
SHOULD BE ENDING BY 20Z. CLOUD COVER WILL GRADUALLY BREAK UP
THROUGHOUT THE DAY...WITH MOSTLY CLEAR SKIES EXPECTED AT THE TAF SITES
BY 3Z TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR KYZ085>088-110-113>118-120.

&&

SHORT TERM...AR
LONG TERM....ABE
AVIATION...AR
Hazardous weather outlook, Dec 1, 3:46 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 AM EST WED DEC 1 2010

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
119-021200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-LEE-BREATHITT-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...INEZ
346 AM EST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS ARE POSSIBLE THROUGH EARLY THIS AFTERNOON AND COULD
AFFECT THE MORNING COMMUTE. ACCUMULATIONS...IF ANY...SHOULD BE LIGHT
AND CONFINED TO GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF SNOW FROM LATE SATURDAY THROUGH SUNDAY.
SNOW IS ALSO POSSIBLE ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ085>088-110-113>118-120-021200-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...PIKEVILLE
346 AM EST WED DEC 1 2010

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS ARE POSSIBLE THROUGH EARLY THIS AFTERNOON AND COULD
AFFECT THE MORNING COMMUTE. ACCUMULATIONS...IF ANY...SHOULD BE LIGHT
AND CONFINED TO GRASSY SURFACES.

PORTIONS OF THE CUMBERLAND AND KENTUCKY RIVERS WILL RUN HIGH DUE TO
RECENT RAINS AND FLOODING MAY BE POSSIBLE ALONG THESE RIVERS OVER THE
NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PORTIONS OF THE CUMBERLAND AND KENTUCKY RIVERS WILL RUN HIGH DUE TO
RECENT RAINS AND FLOODING MAY BE POSSIBLE ALONG THESE RIVERS OVER THE
NEXT SEVERAL DAYS.

THERE IS A SLIGHT CHANCE OF SNOW FROM LATE SATURDAY THROUGH SUNDAY.
SNOW IS ALSO POSSIBLE ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:23 PM ESTRiver Flood AdvisoryJKLBell22 hr
Nov 30, 9:32 PM ESTRiver Flood AdvisoryJKLClay17 hr
Dec 1, 12:39 AM ESTRiver Flood WarningJKLKnox30 hr
Dec 1, 12:39 AM ESTRiver Flood WarningJKLWhitley51 hr
Dec 1, 1:36 AM ESTRiver Flood WarningJKLBell11 hr
Dec 1, 4:18 AM ESTRiver Flood AdvisoryJKLOwsley21 hr
Dec 1, 4:18 AM ESTRiver Flood AdvisoryJKLLee33 hr
Dec 1, 4:18 AM ESTRiver Flood AdvisoryJKLEstill39 hr

Nearby

River Flood Warnings in Kentucky, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.